Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Pocatello, ID

June 28, 2017Blaine County, Minidoka County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 28, 2017, 1:54 PM MDT for Blaine County, Minidoka County, Power County, Idaho. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2017, 1:54 PM MDT (19:54 UTC)
Expired
Jun 28, 2017, 2:31 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blaine County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:20 PM MDTHAIL 120 Se Craters Of Moon, IDQUARTER SIZE HAIL ON MINIDOKA TO ARCO ROAD. REPORT FROM THE PUBLIC POSTED ON KMVT CHIEF METEOROLOGIST BRIAN NEUDORFF FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS55 KPIH 281954
SVRPIH
IDC013-067-077-282045-
/O.NEW.KPIH.SV.W.0018.170628T1954Z-170628T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
154 PM MDT WED JUN 28 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  East central Blaine County in central Idaho...
  Northwestern Power County in southeastern Idaho...
  Northeastern Minidoka County in south central Idaho...

* Until 245 PM MDT

* At 153 PM MDT, a severe thunderstorm was located 16 miles south of
  Craters Of The Moon or 24 miles east of Carey, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Coxs Well Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 11358 4327 11353 4326 11301 4297 11301
TIME...MOT...LOC 1953Z 285DEG 25KT 4319 11348 

HAIL...1.25IN
WIND...60MPH
 
$$

Hedges
1 follow-up statement
629 
WWUS55 KPIH 282031
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
231 PM MDT WED JUN 28 2017

IDC013-067-077-282041-
/O.CAN.KPIH.SV.W.0018.000000T0000Z-170628T2045Z/
Blaine ID-Power ID-Minidoka ID-
231 PM MDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE...
NORTHWESTERN POWER AND NORTHEASTERN MINIDOKA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4314 11358 4327 11353 4326 11301 4297 11301
TIME...MOT...LOC 2026Z 285DEG 25KT 4312 11313 

$$

Hedges

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:39 AM MDT, 11 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 2:39 AM MDT, 11 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MDT Wed Jun 28 2017

.SHORT TERM...Today and Tonight. A few folks are probably waking
up to thunder, rain and wind to blow around the garbage cans. As
moisture and next wave drops southeast out of Canada into the
Northern Rockies, this trend of showers and thunderstorms will
remain. Stronger storms will likely initiate later today coming
off the central mountains moving into the Snake Plain, with
additional strong storms along and east of I-15 into this
evening. Gusty winds and hail are possible again along with
locally heavy rain. Parameters for isolated severe storms are
there again, but perhaps just a tad bit off from yesterday. SPC
has the highest potential around Island Park again, but we
wouldn't be shocked if a severe storm or two developed elsewhere
this afternoon. By tonight, activity will dwindle isolated
showers over the central mountains and the Upper Snake Plain and
Highlands. Similar to yesterday, outside of thunderstorms the
overall pattern is conducive to breezy conditions. Sustained winds
of 15-25mph with gusts to 35mph are forecast. We were close to
Lake Wind conditions on American Falls Reservoir and we should be
just high enough to be over the hump for that, so we are issuing a
LAKE WIND ADVISORY for American Falls Reservoir for this afternoon
until sunset. Our midweek cooldown continues with 70s/near 80 in
the valleys and 50s/60s for the backcountry. Keyes

.LONG TERM...Thursday through next Wednesday. As that wave keeps
dropping southeast through tomorrow, a few showers and storms are
possible around Island Park. Otherwise, it's dry and we will be
dry everywhere through Saturday morning. A fast moving storm will
kick off isolated storms over the central mountains and Upper
Snake Highlands in the afternoon and evening hours. After that,
we're back to dry and warmer heading into the Fourth of July. It
will be breezy each day into early next week as well. Keyes

&&

.AVIATION...Embedded short-wave feature rotating into the
base of a Canadian trough early this morning with attending
nocturnal convection advancing through SE Idaho. Numerical models
show additional thunderstorm activity sweeping through the CNTRL
mountains late this morning and into the Island Park region by
around noon with trailing convection firing across the SE mountains
later in the afternoon. For now, KSUN may be impacted with the first
wave late this morning with KIDA and KDIJ this afternoon and early
evening. Main impact here will be gusty outflow winds with
thunderstorms near terminals with perhaps a slight chance of
temporary MVFR VIS/CIG restrictions if a cell happens to pass
directly over the terminal. Huston

&&

.FIRE WEATHER...A low pressure trough will sweep through the region
today along with an ill defined surface front and scattered
thunderstorms.  The thunderstorms are expected to impact primarily
the CNTRL and NE mountains early today and then perhaps the SE
mountains later this afternoon. Gusty winds are expected throughout
SE Idaho this afternoon however the only place with low enough
humidity to support a Red Flag is zone 425 (Shoshone area). We will
also highlight the gusty winds in the remaining zones. Temperatures
bottom out Thursday and begin to warm through the weekend and early
next week as a ridge of high pressure builds over the region. One
passing system may bring a threat of thunderstorms and breezy
conditions to SE Idaho Saturday afternoon/eve otherwise mostly dry
conditions should prevail. Huston

&&

.HYDROLOGY...Additional light to moderate precipitation from
yesterday and today as well as very warm temperatures from yesterday
will help keep flows elevated if not slightly increasing by
tomorrow. However, cooler temperatures today and tomorrow will help
decrease flows by Friday and Saturday. For those areas with
remaining high elevation snow, which is the Central Mountains, Big
Lost and the Tetons, they will see increase flows next week after a
return of very warm temperatures this weekend into next week. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ425.

Lake Wind Advisory from 1 PM this afternoon to 9 PM MDT this
evening for IDZ021.

&&

In the hours before

Special weather statement, Jun 28, 12:57 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1257 PM MDT WED JUN 28 2017

IDZ017-031-281945-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
1257 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE...NORTHEASTERN
LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 145 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carey, moving east at 25 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Carey and Craters Of The Moon.

LAT...LON 4313 11406 4331 11406 4335 11348 4308 11349
TIME...MOT...LOC 1857Z 271DEG 20KT 4323 11396

Hedges
Special weather statement, Jun 28, 1:17 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
117 PM MDT WED JUN 28 2017

IDZ023-025-282000-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
117 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...NORTHERN
FRANKLIN AND NORTHERN BEAR LAKE COUNTIES UNTIL 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thatcher or 12 miles south of Soda Springs, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Georgetown Summit and Clear Creek Ranger Station.

LAT...LON 4241 11166 4257 11158 4263 11109 4240 11108
TIME...MOT...LOC 1916Z 266DEG 21KT 4248 11156

Hedges

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:52 AM MDTRed Flag WarningPIHBlaine, Butte, Jerome, Lincoln, Minidoka, Power11 hr
Jun 28, 2:59 AM MDTLake Wind AdvisoryPIH18 hr
Jun 28, 8:46 AM MDTRiver Flood WarningPIHCuster4 days
Jun 28, 12:57 PM MDTSpecial Weather StatementPIHBlaine48 min
Jun 28, 1:17 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jun 28, 1:28 PM MDTRiver Flood AdvisoryPIHBonneville, Jefferson, Madison50 hr
Jun 28, 2:09 PM MDTSpecial Weather StatementPIHBear Lake51 min
Jun 28, 2:57 PM MDTSpecial Weather StatementPIHBingham48 min
Jun 28, 3:52 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Power38 min
Jun 28, 4:24 PM MDTSpecial Weather StatementPIHCaribou51 min
Jun 28, 4:27 PM MDTSpecial Weather StatementPIHFremont48 min
Jun 28, 4:31 PM MDTSpecial Weather StatementPIHBear Lake44 min
Jun 28, 5:08 PM MDTSpecial Weather StatementPIHBingham37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.